0
Diffuse Lung Disease |

Linear IgA Bullous Dermatosis in a Critically Ill Patient FREE TO VIEW

Sumedh Hoskote, MBBS; Ana Zamora, MD; Rachel Miest, MD; Margot Peters, MD; Paul Scanlon, MD
Author and Funding Information

Mayo Clinic, Rochester, MN


Chest. 2015;148(4_MeetingAbstracts):373A. doi:10.1378/chest.2273418
Text Size: A A A
Published online

Abstract

SESSION TITLE: Diffuse Lung Disease Case Report Posters

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM

INTRODUCTION: Generalized bullous eruptions in the ICU can result from idiopathic, autoimmune, or drug-induced causes and prompt recognition is crucial to management.

CASE PRESENTATION: A 64-year-old woman with type 2 diabetes, obesity and stage 1B high-grade endometrial carcinoma was discharged after TAH-BSO and lymphadenectomy. Ten days later she was re-admitted with chylous ascites, portal vein thrombosis and postoperative seroma. Given the concern for infection, the postoperative wound was opened to allow healing by second intention. Vancomycin and piperacillin/tazobactam were given for approximately 3 days until wound cultures showed normal flora. She was discharged on day 4. The day after discharge, she developed erythematous plaques evolving to blisters, initially on her back with progression to diffuse involvement of trunk and extremities over 1 week. She was admitted at another facility, where vancomycin and piperacillin/tazobactam were restarted, and the skin lesions (Fig 1) progressed rapidly. She was transferred to our ICU the next day. On arrival, she was hypotensive with abdominal pain but no fever or respiratory symptoms. Skin biopsies showed a subepidermal bulla with neutrophilic inflammation (Fig 2), and linear IgA deposition along the basement membrane on direct immunofluorescence testing, confirming a diagnosis of linear IgA bullous dermatosis (LABD). Vancomycin, the suspected cause, was discontinued, and the eruption gradually resolved during treatment with topical steroids. Unfortunately, the patient deteriorated from complications due to chylous ascites, sepsis, and multiorgan failure and died after a prolonged ICU course.

DISCUSSION: LABD is a rare autoimmune vesiculobullous disorder which shares clinical and histopathological features with bullous pemphigoid, dermatitis herpetiformis, and erythema multiforme (1,2). Vancomycin is the most common drug known to cause LABD (3). Treatment includes stopping the drug and use of topical and/or systemic steroids, depending on severity.

CONCLUSIONS: Vancomycin is a commonly-used drug, and intensivists should be aware of LABD as a rare but serious adverse effect. Early recognition of this drug reaction may prevent poor outcomes.

Reference #1: Waldman et al.Clin Exp Dermatol.2004;29:633-6

Reference #2: Baum et al.Autoimmun Rev.2014;13:482-9

Reference #3: Chanal et al.Br J Dermatol.2013;169:1041-8

DISCLOSURE: The following authors have nothing to disclose: Sumedh Hoskote, Ana Zamora, Rachel Miest, Margot Peters, Paul Scanlon

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543